Thunderstorm Wind, Granville
- When
- August 30, 4:00 PM EST
- Where
- Granville County, Central Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.300, -78.633
A few trees down on HWY 56 and 158.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 30, 1:45 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 245 PM EDT WED AUG 30 2006 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... PROBLEMS OF THE SHORT TERM INCLUDE POTENTIAL FOR SEVERE STORMS THROUGH THE EARLY EVENING... AND FLASH FLOODING. SPC WILL BE ISSUING A SEVERE THUNDERSTORM WATCH THROUGH 1000 PM FOR ALL BUT PERSON... GRANVILLE... VANCE... WARREN... AND HALIFAX COUNTIES. THE WIND SHIFT BOUNDARY WAS LOCATED SW TO NE ACROSS CENTRAL NC THIS AFTERNOON. THIS BOUNDARY IS EXPECTED TO REMAIN IN PLACE THROUGH TONIGHT AND REMAIN THE FOCUS FOR DEEP CONVECTION OVER CENTRAL NC OVERNIGHT... AS THE MID LEVEL TROUGH DIGS INTO THE TENNESSEE VALLEY ALLOWING A DEEP PLUME OF MOISTURE TO SURGE NORTHWARD FROM FL THROUGH NC. WILL KEEP LIKELY POP GOING THROUGH THE OVERNIGHT PERIOD WITH LOCALLY HEAVY RAINFALL MENTIONED. SURFACE STREAMLINES INDICATE THAT VERY DEEP LOW LEVEL MOISTURE WILL CONTINUE TO FEED INTO THE BOUNDARY OVER CENTRAL NC THIS EVENING AND OVERNIGHT. CURRENT DEW POINTS IN THE MID 70S OVER SOUTH CENTRAL AND SE NC WITH PWS IN EXCESS OF 2 INCHES ALONG AND NEAR THE BOUNDARY. STRONG SURFACE HEATING ALONG AND SOUTH OF THE BOUNDARY LED TO STRONG THUNDERSTORM INITIATION OVER OUR SANDHILLS REGION AT EARLY AFTERNOON. THIS CONVECTION HAS BEEN VERY SLOW MOVING... WITH BACK BUILDING AND TRAINING OF CELLS OVER THE SAME LOCATIONS NEAR SOUTHERN PINES AND ABERDEEN TO LILLINGTON. THIS ACTIVITY SHOULD CONTINUE TO EXPAND ALONG THE BOUNDARY INTO THE RDU/RWI/GSB AREAS THROUGH THE AFTERNOON AS ADDITIONAL DEEP CONVECTION DEVELOPS OVER THE REST OF THE CENTRAL NC... AS THE WEAK LOW PRESSURE MOVES SLOWLY EAST ENHANCING SURFACE MOISTURE CONVERGENCE. LOCALLY 2-3 INCHES OF RAIN WILL OCCUR IN AN HOUR WITH THE STRONGEST STORMS. SEVERE POTENTIAL APPEARS TO BE CONFINED TO DOWNBURST WINDS TO 60 MPH. THE FREEZING LEVELS ARE HIGH... LIMITING DAMAGING HAIL POTENTIAL. SEVERE STORM THREAT IS EXPECTED TO DIMINISH BY LATE EVENING. HOWEVER... WATER VAPOR LOOP INDICATED ADDITIONAL DISTURBANCES ALOFT IN THE PLUME OF DEEP TROPICAL MOISTURE SURGING TOWARD OUR REGION FROM THE GULF STREAM. MODELS INDICATE THAT THE LOW LEVEL WINDS WILL CONTINUE TO BACK ALONG THE SURFACE BOUNDARY OVERNIGHT... WITH THE POTENTIAL FOR CONTINUED DEEP CONVECTION TO BE SUSTAINED ALONG AND NORTH OF THE BOUNDARY OVERNIGHT. WIDESPREAD FLASH FLOODING IS NOT EXPECTED DUE TO THE RECENT VERY DRY CONDITIONS. HOWEVER... IF TRAINING OF CELLS PRODUCES 2-3 INCHES IN A HOUR... THEN URBAN AREAS WILL BE SUSCEPTIBLE TO FLASH FLOODING. SEE THE CLIMATE/HYDROLOGY SECTION BELOW. -BADGETT FOLLOWED GFS CLOSELY THU-FRI PERIOD AS IT HAS REMAINED CONSISTENT FROM PREVIOUS MODEL RUNS AND LATEST NAM TRENDING TOWARD THAT SCENARIO. SEVERAL KEY PARAMETERS STILL IN PLACE TO SUPPORT HEAVY/LOCALLY EXCESSIVE RAINFALL ACROSS PARTS OF CENTRAL NC LATE THU THROUGH EARLY FRI MORNING: 1.) REGION WILL BE IN A LARGE UPPER DIVERGENCE AREA ASSOCIATED WITH JET EXITING SOUTHERN NEW ENGLAND. 2.) STALLED SURFACE BOUNDARY SHOULD LIE SW-NE IN VICINITY OF OR JUST EAST OF U.S. 1. WITH INDICATIONS THAT THE CONVERGENCE ALONG BOUNDARY WILL STRENGTHEN THU NIGHT AS ERNESTO MOVES NORTH TOWARD THE COASTAL PLAIN OF CENTRAL NORTH CAROLINA. 3.) STRONG LOW LEVEL MOISTURE TRANSPORT BETWEEN 925-805MB LAYER WITH PRECIP WATER VALUES 2-2.25 INCHES OVER THE AREA. WHEN CONSIDERED TOGETHER...CONFIDENCE RATHER HIGH THAT A SWATH OF 3-5 INCHES OF RAIN WILL FALL ACROSS CENTRAL NC...ESPECIALLY THE EAST HALF...THU AFTERNOON THROUGH EARLY FRI MORNING WITH THE BULK OF THE HEAVY RAIN FALLING THU NIGHT. WILL ISSUE A FLASH FLOOD WATCH WITH THIS PACKAGE FOR THE ENTIRE REGION WITH RAINFALL RANGING FROM 1-3 INCHES IN THE NW TO 3-5 INCHES IN THE EASTERN PIEDMONT AND COASTAL PLAIN. WOULD NOT BE SURPRISED IF A SPOT OR TWO IN THE NE PIEDMONT AND THE NORTHERN COASTAL PLAIN REPORT 7-8 INCHES FOR THE 24 HOURS PERIOD ENDING 18Z FRI. AM A BIT CONCERNED ABOUT THE POSSIBILITY OF ISOLATED TORNADOES OVER THE COASTAL PLAIN COUNTIES THU NIGHT AHEAD OF ERNESTO. LOW LEVEL SHEAR SIGNIFICANT. ONE DETERRENT TO TORNADIC DEVELOPMENT IS THAT THE LOWEST 100MB MAY BE TOO STABLE. THIS ISSUE WILL NEED TO BE LOOKED AT IN DEPTH THU. CURRENTLY...WILL FORECAST SUSTAINED WINDS 20-25 MPH ACROSS THE EASTERN HALF WITH GUSTS NEAR 40 MPH. THESE WINDS MAY BE A LITTLE HIGH SO AM NOT IN FAVOR OF A WIND ADVISORY AT THIS TIME. EXPECT CONDITIONS TO IMPROVE SOUTH-NORTH FRI MORNING. IN WAKE OF SYSTEM FRI AFTERNOON...COULD SEE SCATTERED CONVECTION...MAINLY NORTH HALF. FOR SATURDAY...EXPECT A TYPICAL LATE SUMMER DAY WITH A CHANCE OF AFTERNOON CONVECTION...MAINLY EAST... AS MARGINALLY MOIST AIRMASS LEFT OVER FROM ERNESTO HEATS UP. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... UPPER LEVEL LOW OVER THE MID MS VALLEY WILL MAINTAIN SW FLOW ALOFT OVER CENTRAL NC THROUGH THE PERIOD. WEAK PERTURBATIONS IN FLOW ALOFT...AFTERNOON HEATING...AND MODERATELY MOIST AIRMASS WILL SUPPORT SCATTERED CONVECTION EACH AFTERNOON/EARLY EVENING SUN AND MON. AIRMASS MAY DRY OUT ENOUGH TUE INTO WED TO DWINDLE CONVECTIVE COVERAGE TO ISOLATED. TEMPS FAIRLY CLOSE TO SEASONAL NORMS SUN THROUGH WED.-WSS && .AVIATION... SLOW MOVING VERY HEAVY SHOWERS AND THUNDERSTORMS WILL BE A CONCERN THROUGH THIS EVENING INTO THE OVERNIGHT. MOST OF THE CONVECTION SHOULD CONTINUE TO DEVELOP ALONG THE MAIN SURFACE BOUNDARY (AND RESIDUAL OUTFLOW BOUNDARIES FROM CURRENT CONVECTION)... FROM JUST NORTH OF CLT TO NEAR FAY... NORTHWARD THROUGH THE EVENING. SKY CONDITIONS OUTSIDE OF THUNDERSTORMS ARE EXPECTED TO GENERALLY AVERAGE VFR THROUGH 00Z/31... THEN MVFR CATEGORY OVERNIGHT... GRADUALLY LOWERING INTO THE IFR CATEGORY AFTER 06Z/31.-BADGETT && .CLIMATE/HYDROLOGY... RAINFALL DURING AUGUST HAS GENERALLY AVERAGED ONLY 5 TO 25 PERCENT OF NORMAL... EXCEPT 50 TO 75 PERCENT OF NORMAL IN LOCALIZED AREAS OF THE SOUTHERN AND WESTERN PIEDMONT EAST ACROSS THE SANDHILLS. IT IS AN IMPORTANT FACT THAT IT HAS BEEN VERY DRY VIRTUALLY OVER ALL OF CENTRAL AND EASTERN NORTH CAROLINA IN THE PAST 30 DAYS. STREAM FLOW AND INFLOWS INTO AREA RESERVOIRS WAS RUNNING WELL BELOW NORMAL. RAINFALL TOTALS FROM SELECTED COOPERATIVE AND NWS SITES AUGUST 1 THROUGH 12Z AUGUST 30TH INCLUDE: CENTRAL AND NORTHEAST DURHAM... 0.10. ROANOKE RAPIDS... 0.11. RALEIGH (NCSU/NWS).. 0.42. ROXBORO... 0.65. APEX... 0.83. CARY... 1.05. ROCKY MOUNT... 1.05. RALEIGH (4NNE)... 2.55. RDU ASOS... 2.27. JOHN H KERR DAM... 0.42. JORDAN DAM... 1.60. NORTHWEST BURLINGTON ASOS 1.16. GREENSBORO ASOS... 2.39. WINSTON-SALEM... 2.50. YADKIN COLLEGE... 3.45. SOUTH AND EAST CLINTON... 0.95. LAURINBURG... 2.70. ALBEMARLE... 3.65. FAYETTEVILLE ASOS... 4.79. STREAM FLOWS AND RESERVOIR LEVELS HAVE BEEN DECREASING SINCE MID JULY. INFORMATION COURTESY OF OUR SERVICE HYDROLOGIST (MLM) INDICATED THAT JOHN H KERR RESERVOIR WAS 3.2 FEET BELOW THE TARGET LEVEL MEANING THAT IT CAN TAKE QUITE A BIT OF RUNOFF BEFORE REACHING NEAR FULL POOL AGAIN. ONLY 0.42 OF RAIN HAD BEEN RECORDED IN AUGUST THUS FAR... 7TH DRIEST IN 77 YEARS. FALLS LAKE NEAR RALEIGH HAD 88 PERCENT OF ITS WATER REMAINING AND WAS 1.1 FEET BELOW FULL TARGET POOL LEVEL. JORDAN DAM HAD INFLOWS OF ONLY 22 PERCENT OF NORMAL... AND HAD RECORDED THE 8TH DRIEST AUGUST 1-30 ON RECORD... ONLY 1.5 INCHES OF RAIN (AVERAGE IS 4.6). KERR SCOTT IN WILKES COUNTY HAD INFLOWS OF 66 PERCENT OF AVERAGE... WITH VERY LOW DISCHARGE INTO THE YADKIN RIVER. IF WIDESPREAD CONVECTION DEVELOPS TODAY... THIS WOULD MOISTEN THE GROUND BEFORE THE TROPICAL REMNANTS ARE FORECAST TO ARRIVE THURSDAY. -BADGETT && .RAH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR NCZ007>011-021>028-038>043-073>078- 083>086-088-089 FROM 6 AM THURSDAY TO NOON FRIDAY. && SHORT TERM...BADGETT/WSS LONG TERM...WSS AVIATION...BADGETT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 551 AM EDT WED AUG 30 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-311000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 551 AM EDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER REGARDING TROPICAL STORM ERNESTO...WHICH IS EXPECTED TO CROSS CENTRAL NORTH CAROLINA THURSDAY NIGHT AND EARLY FRIDAY MORNING. THE THREAT OF HEAVY RAIN AND FLASH FLOODING WILL INCREASE WITH THE APPROACH AND PASSAGE OF ERNESTO. ISOLATED TORNADOES ARE ALSO POSSIBLE MAINLY IN THE EASTERN HALF THURSDAY EVENING AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RFG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT WED AUG 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL HIGH POINT 35.98N 80.00W
08/30/2006 E0.75 INCH GUILFORD NC TRAINED SPOTTER
&&
ORROCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT WED AUG 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG SWEPSONVILLE 36.03N 79.36W
08/30/2006 ALAMANCE NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS A ROOF BLOWN OFF OF A HOUSE IN
SWEPSONVILLE.
&&
ORROCKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
433 PM EDT WED AUG 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG SWEPSONVILLE 36.03N 79.36W
08/30/2006 ALAMANCE NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS A ROOF BLOWN OFF OF A HOUSE IN
SWEPSONVILLE IN THE 2900 BLOCK OF HIGHWAY 119.
&&
ORROCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT WED AUG 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG GOLDSBORO 35.37N 77.98W
08/30/2006 WAYNE NC LAW ENFORCEMENT
SHINGLES BLOWN OFF ROOFS OF SEVERAL HOMES IN GOLDSBORO. A
WAREHOUSE LOST A PORTION OF ITS ROOF BLOCKING RAILROAD
TRACKS IN GOLDSBORO.
&&
ORROCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT WED AUG 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL GREENSBORO 36.08N 79.83W
08/30/2006 E0.75 INCH GUILFORD NC ASOS
ON WENDOVER AVE AT 911 CENTER.
0428 PM TSTM WND DMG SUMMERFIELD 36.20N 79.89W
08/30/2006 GUILFORD NC ASOS
SEVERAL TREES BLOWN DOWN IN SUMMERFIELD. TREES ALSO ON
POWER LINES.
&&
ORROCKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 457 PM EDT WED AUG 30 2006 NCZ038-039-073-074-083-302230- DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON- INCLUDING THE CITIES OF...LEXINGTON...ASHEBORO...ALBEMARLE... TROY...WADESBORO 457 PM EDT WED AUG 30 2006 ...STRONG THUNDERSTORMS WILL AFFECT SECTIONS OF THE WESTERN AND SOUTHERN PIEDMONT... SCATTERED STRONG THUNDERSTORMS WILL AFFECT SECTIONS OF DAVIDSON...RANDOLPH...STANLY...MONTGOMERY AND ANSON COUNTIES THROUGH 630 PM. THE STORMS WILL PRODUCE NEARLY CONTINUOUS LIGHTNING STRIKES...WIND GUSTS UP TO 40 MPH AND VERY RAINFALL. RAINFALL AMOUNTS BETWEEN A HALF TO ONE INCH WILL FALL IN LESS THAN 30 MINUTES. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS...AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.
The Raleigh/Durham radar (KRAX), 72 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees down on HWY 56 and 158.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530094.